Campus Units

Mathematics

Document Type

Book Chapter

Publication Version

Accepted Manuscript

Publication Date

2014

Journal or Book Title

Handbook of Linear Algebra

First Page

46-1

Last Page

46-36

Abstract

This chapter represents an overview of research related to a notion of the “rank of a graph" and the dual concept known as the “nullity of a graph," from the point of view of associating a fixed collection of symmetric or Hermitian matrices to a given graph. This topic and related questions have enjoyed a fairly large history within discrete mathematics, and have become very popular among linear algebraists recently, partly based on its connection to certain inverse eigenvalue problems, but also because of the many interesting applications (e.g., to communication complexity in computer science and to control of quantum systems in mathematical physics) and implications to several facets of graph theory.

This chapter is divided into eight parts, beginning in Section 1 with what we feel is the standard minimum rank problem concerning symmetric matrices over the real numbers associated with a simple graph. We continue with important variants of the standard minimum rank problem and related parameters, including the concept of minimum rank over other fields (Section 2), the positive semidefinite minimum rank of a graph (Section 3), graph coloring parameters known as zero forcing numbers (Section 4) and the more classical and celebrated parameters due to Y. Colin de Verdière (Section 5). Section 6 contains more advanced topics relevant to the previous five sections, and Section 7 discusses two well-known conjectures related to minimum rank. Whereas the first seven sections concern primarily symmetric matrices and the diagonal of the matrix is free, in Section 8 we discuss minimum rank problems with no symmetry assumption but the diagonal constrained.

NB: The topics discussed in this chapter are in an active research area and the facts presented here represent the state of knowledge as of the writing of this chapter in 2012.

Comments

This is an Accepted Manuscript of the book chapter Fallat, Shaun M., and Leslie Hogben. "Minimum Rank, Maximum Nullity, and Zero Forcing Number of Graphs." In Handbook of Linear Algebra, Second Edition, edited by Leslie Hogben. Boca Raton, Florida : CRC Press/Taylor & Francis Group, 2014: 46-1 to 46-36. Posted with permission.

Copyright Owner

CRC Press

Language

en

File Format

application/pdf

Published Version

Share

COinS